Nebraska, 2004

Damaging Wind in Nebraska, February 29, 2004

February 29, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 29, 2:47 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 29, 2:47 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CST SUN FEB 29 2004

.DISCUSSION...

LATEST REGIONAL RADAR PIX INDICATING HEAVY BAND OF PCPN PASSING THRU
THE SOUTHERN CWA. 1HR PCPN TOTALS FROM THE 19Z AND 20Z MTR OBS ACROSS
EASTERN KS INDICATE AMOUNTS WERE APPROACHING A QUARTER OF AN INCH.
RAIN CONTINUOUS FROM NEB SOUTHWARD THRU EASTERN KS INTO EASTERN TX...
FEEDING INTO COPIOUS LOW LEVEL GULF MOISTURE. ACTIVITY MAINLY AHEAD
OF A SURFACE COLD FRONT EXTENDING FROM A SURFACE LOW PRESSURE CENTER
OVER WESTERN KS. WEST OF THE SURFACE LOW...THE COLD AIR BOUNDARY
EXTENDED FROM THE CENTRAL DAKOTAS INTO EASTERN WY WITH TEMPS
GENERALLY IN THE MID TO UPPER 20S. MEANWHILE...WATER VAPOR PIX
SHOWING IMPRESSIVE MAIN UPPER LOW SPINNING OVER THE CENTRAL HIGH
PLAINS.

MAIN CONCERN THIS PACKAGE IS WHERE AND WHEN PCPN TYPE WILL CHANGE...
AS WELL AS WHEN TO END IT. CHECK OF THE MODELS INDICATE NO REAL
SIGNIFICANT DEVIATIONS FROM THE PREVIOUS RUN...ALTHOUGH IT SEEMS
THIS MORNINGS ETA IS TRYING TO SLOW THE SYSTEM DOWN A BIT.
NEVERTHELESS...MODEL CONFIDENCE IS QUITE HIGH IN THE SHORT TERM.
EXPECT PCPN TO CONTINUE OVERNIGHT ACROSS THE CWA...THEN SUBSIDE
SOMEWHAT SOUTHERN SECTIONS AS THE SURFACE LOW MOVES INTO EASTERN NEB
BY 12Z. ALL INDICATIONS ARE THAT CAA ON THE BACKSIDE OF THE SURFACE
LOW SHOULD BEGIN BY DAWN MONDAY OVER EASTERN NEB WITH PCPN CHANGING
OVER TO SNOW OVER NE NEB...AND A RAIN/SNOW MIXTURE SOUTH. HAVE
DECIDED TO KEEP LESSER POPS OVER SOUTHERN SECTIONS OF THE CWA FOR THE
MOST PART AS AM UNSURE HOW MUCH INFLUENCE DRY SLOTTING WILL
CONSTITUTE. STILL DONT ANTICIPATE MUCH SNOW ACCUMULATIONS NORTHEAST
AS SYSTEM PULLS QUICKLY AWAY DURING MAX CAA INTO THE CWA. FOR NOW...
AM THINKING AROUND AN INCH OR SO NORTHEAST NEB/WEST CENTRAL IA...AND
LESS THAN AN INCH FOR AREAS SOUTH BY EVENTS END LATE MONDAY
AFTERNOON. AM INCLINED THOUGH TO KEEP SLGT CHANCES FOR -SN IN
NORTHEAST NEB MONDAY EVENING IN CASE OF ANY LEFT OVER WRAP AROUND
STUFF.

IN THE EXTENDED PERIODS....LOW CONFIDENCE AT THIS POINT FOR MID WEEK
PCPN. THE ETA AND GFS HAVE SHIFTED QPF MAXES SOUTHWARD FROM
PREVIOUS SOLUTION...AND CONCERNED THAT THIS MAY BE THE TREND FOR
UPCOMING RUNS. STILL...WILL MAINTAIN SMALL POPS WED FOR RA/SN NE
NEB...AND RA E CNTRL AND SE NEB. WED NITE THRU THU MORNING...WILL
GRADUALLY END SN CHANCES FROM NORTH TO SOUTH OVER THE CWA.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEE
Hazardous weather outlook, Feb 29, 5:45 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CST SUN FEB 29 2004

NEZ011-012-015>018-030>033-042-043-011200-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-THURSTON-WAYNE-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-011200-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL TRACK ACROSS PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA EARLY THIS EVENING AS THE LOW LEVEL JET
INCREASES IN THE PRESENCE OF DEEP LAYER SHEAR AND STEEP LAPSE
RATES.  THESE STORMS MAY PRODUCE DAMAGING WINDS OR A BRIEF TORNADO
TOUCHDOWN.  LIGHTNING WILL ALSO BE ASSOCIATED WITH THESE STORMS.

THE MOST FAVORED AREA FOR SCATTERED STORMS IS SOUTH OF A LINE
FROM MAPLETON IOWA TO DAVID CITY SOUTHWARD.
DUE TO THE FAST MOVEMENT OF THIS WEATHER SYSTEM...THE BULK OF THE
STORMS SHOULD BE PUSHING INTO CENTRAL IOWA BY 9PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ZAPOTOCNY

The radar

The Omaha radar (KOAX), 20 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sarpy

When
February 29, 6:08 PM CST to 6:20 PM CST
Where
Sarpy County, 3 mi NE of Gretna
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.183, -96.217

A thunderstorm, which produced wind gusts that were measured at a little over 60 mph by home equipment at a Cooperative Observers residence just northeast of Gretna, eventually snapped the tops of some trees just west of Bellevue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384776.